Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 46, NWS Raleigh, NC

July 29, 2003Richmond County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 29, 2003, 8:57 PM EDT for Richmond County, North Carolina. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2003, 8:57 PM EDT (00:57 UTC)
Expired
Jul 29, 2003, 10:30 PM EDT
In force
93 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Richmond County, NC

The radar

The Raleigh/Durham radar (KRAX), 136 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.0 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2003-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2003-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3272 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 300059
FFWRAH
NCC153-300230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
857 PM EDT TUE JUL 29 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RICHMOND COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1030 PM EDT

* AT 857 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER RICHMOND COUNTY.

* ADDITIONAL RAIN WILL RUNOFF AND CAUSE FLOODING AROUND...
  ROCKINGHAM
  HAMLET
  EAST ROCKINGHAM

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. 

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT 
ROADS AND FLOODING NEARBY LOW AREAS. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. 

REPORT FLOODING AND FLOOD DAMAGES TO EMERGENCY OFFICIALS FOR RELAY 
TO THE NATIONAL WEATHER SERVICE.

$$

RFG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:08 AM EDT, 18 hours 49 minutes earlier.

Area forecast discussion, Jul 29, 2:08 AM EDT, 18 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
210 AM EDT TUE JUL 28 2003

MOISTURE INCREASED ABOUT THREE QUARTERS OF AN INCH ON THE GSO
SOUNDING AT 00Z. EARLIER FRONTAL PASSAGE WILL BE HINDERED BY LESSER
INSTABILITY IN THE NORTHWEST. BUT FURTHERN SOUTH AND EAST...WHERE
DEW POINTS ARE IN THE 70 TO 76 RANGE...THERE WONT BE ANY LACK OF
POTENTIAL THERMODYNAMICS AS THE FRONT SAGS THROUGH LATER THIS
MORNING AND THE AFTERNOON. WILL RAISE TO HIGH LIKELY POPS ALL BUT
NORTHWEST. JET AXIS IS WELL REMOVED TO THE NORTH WITH WEAK UPPER
DIVERGENCE AND A WEAK VERTICAL WIND PROFILE AS WELL SO SEVERE STORMS
LOOK UNLIKELY. CLOUDINESS FROM THE MCS IS NOT AS WIDESPREAD AS ONE
WOULD EXPECT...SO LOW 80S NORTHWEST TO UPPER 80S SOUTHEAST LOOK ON
TRACK.

WILL KEEP BETTER POPS SOUTH AND EAST THROUGH WEDNESDAY NIGHT AS
DRIER AIR...ESPECIALLY AT MID AND UPPER LEVELS...NOSES IN BRIEFLY
WITH EAST OR NORTHEAST LOW LEVEL FLOW INTO MY CENTRAL CWFA.
SOMETHING LIKE 20 NORTHWEST TO 40 EAST. FAIR CHANCES AGAIN THURSDAY
WITH THE FRONT LIFTING OUT AS LONG WAVE TROF PATTERN SETS UP AGAIN
OVER THE CENTRAL UNITED STATES. THIS SETS UP SOUTHWEST FLOW OVER THE
EAST THROUGH THE WEEKEND. HARD TO DETERMINE WHAT DAY(S) MIGHT BE A
BIT MORE LIKELY TO HAVE POPS AT THIS POINT SO WILL CONTINUE
CLIMATOLOGICAL DIURNAL CONVECTION.

.RAH...NONE.

MLM
Hazardous weather outlook, Jul 29, 4:22 AM EDT, 16 hours 35 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-291020-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
422 AM EDT TUE JUL 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 29, 5:38 PM EDT, 3 hours 19 minutes before
NCZ027-292245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
538 PM EDT TUE JUL 29 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS NASH COUNTY THROUGH 645 PM
EDT...

AT 538 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
SPRING HOPE...OR ABOUT 9 MILES SOUTHWEST OF NASHVILLE...MOVING NORTH
AT 20 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...DORTCHES...RED
OAK...AND CASTALIA.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO
NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK
SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN
BE EXPECTED.

BL
Special weather statement, Jul 29, 6:30 PM EDT, 2 hours 27 minutes before
NCZ077-088-292330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
630 PM EDT TUE JUL 29 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS HARNETT AND CUMBERLAND
COUNTIES THROUGH 730 PM EDT...

AT 630 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
FAYETTEVILLE AND FORT BRAGG...MOVING NORTHEAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...WADE...LINDEN...
GODWIN...DUNN.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO
NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK
SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS CAN BE EXPECTED.

BL
Local storm report, Jul 29, 7:18 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
0718 PM EDT TUE JUL 29 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0712 PM    3 SW PFAFFTOWN            NC   FLASH FLOOD
07/29/03   FORSYTH                        CREEK WATERS COVERING
                                          VIENNA DOSSIER ROAD

RFG
Local storm report, Jul 29, 7:24 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
724 PM EDT TUE JUL 29 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    WINSTON-SALEM             NC   FLASH FLOODS
07/29/03   FORSYTH                        FLOODING ACROSS HAYNES
                                          MALL AREA IN WINSTON SALEM.
                                          2-3 FEET OF WATER ON
                                          STRATFORD ROAD AND HAYNES
                                          MALL ROAD, ESPECIALLY AT
                                          1-40 UNDERPASS. MANHOLE
                                          COVERS BLOWN OPEN AND WATER
                                          SHOOTING UPWARD.
Local storm report, Jul 29, 8:09 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
809 PM EDT TUE JUL 29 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    OAKBORO                   NC   WIND DAMAGE
07/29/03   STANLY                         A FEW POWER LINES DOWNED
                                          NEAR OAKBORO PER SHERIIFS
                                          OFFICE

KK
Local storm report, Jul 29, 8:19 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
819 PM EDT TUE JUL 29 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    LEXINGTON                 NC   FLASH FLOODS
07/29/03   DAVIDSON                       SEVERAL ROADS IN AND
                                          AROUND LEXINGTON REPORTED
                                          FLOODED. STRANDED VEHICLES
                                          REQUIRING RESCUE
                                          OPERATIONS.

0805 PM    10 NW LEXINGTON           NC   FLASH FLOODS
07/29/03   DAVIDSON                       MUDDY CREEK REPORTED OUT
                                          OF ITS BANKS.

0805 PM    7 N THOMASVILLE           NC   FLASH FLOODS
07/29/03   DAVIDSON                       HIGHWAY 109 REPORTED
                                          BLOCKED BY FLOOD WATERS.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:18 PM EDTSevere Thunderstorm WarningRAHMontgomery27 min
Jul 29, 8:47 PM EDTFlash Flood WarningRAHWayne118 min
Jul 29, 9:40 PM EDTFlash Flood WarningRAHCumberland2 hr

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.